Ohio, 2007

Hail and Damaging Winds in Ohio, June 21, 2007

June 21, 2007 · NWS CLE · 11 events in 8 counties and zones

A cold front stretching from New England to the central plains moved through northern Ohio during the afternoon hours of the 21st. Ahead of the cold front, severe thunderstorms developed over northern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front stretching from New England to the central plains moved through northern Ohio during the afternoon hours of the 21st. Ahead of the cold front, severe thunderstorms developed over northern Ohio. Much of the severe weather subsided across the area by the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 21, 6:41 AM EST, 6 hours 9 minutes earlier.

Area forecast discussion, Jun 21, 6:41 AM EST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
741 AM EDT THU JUN 21 2007

.SYNOPSIS...
A WEAK COLD FRONT WILL DROP SOUTH INTO THE AREA TODAY. CANADIAN
HIGH PRESSURE WILL THEN MOVE INTO PA FOR FRIDAY AND THE WEEKEND
WHILE TODAYS FRONT GETS HUNG UP SOMEWHERE BETWEEN THE OHIO AND TN
VALLEYS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
INITIALLY CONCERNED WITH BATCH OF WEAKENING SHOWERS/THUNDERSTORMS
ACROSS DETROIT/WINDSOR FOR NORTHEAST OHIO THIS MORNING. QUESTION
IS WILL IT MAKE IT THIS FAR. BEST THAT COULD BE DONE SO FAR WAS TO
PUT IN CHC POPS FOR THIS MORNING ACROSS NORTHERN OHIO/PA. THEN
THIS AFTERNOON AS THE FRONT GETS NEARER A FEW SHRA/TS POSSIBLE.
WILL BE HOPEFUL WITH PLACING THE HIGHS GENERALLY IN THE UPPER
70S/LOW 80S. CLOUDS THIS MORNING WILL CONSIST OF MID/HIGH DEBRIS
CLOUDS AND EVENTUALLY THIS AFTERNOON CU WITH ADDITIONAL MID/HIGH
CLOUDS FROM UPSTREAM. THIS AND THE TIMING OF THE FRONT WILL
FACTOR INTO HIGHS. SUMMER WILL OFFICIALLY BEGIN AT 206 PM TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE MODELS CONTINUE TO SHIFT AND TURN THROUGH THE NEAR TERM.
TODAYS COLD FRONT WILL GET HUNG UP SOMEWHERE BETWEEN THE OHIO AND
TN VALLEYS. THE WESTERN EXTENT OF THE FRONT IS ALREADY GETTING
PINNED DOWN AND SHOULD STAY IN THE VICINITY OF SOUTHERN
MN/NORTHERN IA. THE EASTERN EXTENT WILL MAKE IT THROUGH NEW
ENGLAND BY LATE TONIGHT. THE FURTHER AWAY THIS FRONT GETS THE
BETTER IT LOOKS FOR A DRY FORECAST FOR FRI/SAT. THE NAM ACTUALLY
KEEPS THE FRONT THE CLOSEST AND THEREFORE HAVE 20/30 POPS FOR
WESTERN QUARTER OF THE CWA FRI/SAT AS A COUPLE TS COMPLEXES
EXPECTED TO RIDE ALONG THIS FRONT. THE GFS BRINGS THE CANADIAN
HIGH RIGHT SOUTH OVER THE AREA KEEPING IT COOL AND DRY. IN FACT
SAT AND SUN MORNINGS COULD BE A BIT COOL. THE COOL MOS LOCATION
YNG IS COMING IN WITH 43 FROM THE MAV. DID PULL THESE LOWS DOWN
FROM THE PREVIOUS FORECAST TO AT THE COOLEST THE UPPER 40S.
GUIDANCE IN MANY SPOTS WAS UPWARDS OF 13 DEGREES DIFFERENT
SATURDAY MORNING. WITH THE EFFECTS OF HIGH PRESSURE MORE
LIKELY...ESPECIALLY EAST...IT COULD GET A LITTLE COOL...BUT LEFT
SOME ROOM SINCE SKY COVER FORECAST TRICKY. THE GFS IS SO QUICK IN
MOVING TODAYS FRONT THROUGH AND THE HIGH FOR THE END OF THE
WEEK...IT IS READY TO TAKE ANOTHER WEAK COLD FRONT INTO THE AREA
BY SUNDAY. FOR RIGHT NOW LEFT IT DRY. WILL SEE HOW TODAY/TONIGHT
END UP.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE LONG TERM PATTERN REMAINS VERY SUMMER LIKE.  LARGE UPPER LEVEL
RIDGE TO DOMINATE THE FORECAST PATTERN. A FRONTAL SYSTEM WILL LINGER
AROUND THE LAKES TUESDAY THROUGH WEDNESDAY.  THE MODEL RUNS
YESTERDAY HAS A VERY WELL DEFINED COLD FRONT MOVING THROUGH THE
REGION ON TUESDAY.  THE 00Z RUNS OF THE ECMWF AND GFS HAVE BACKED
OFF ON THIS SOLUTION.  THE CURRENT MODELS PLACE A WARM FRONT JUST
NORTH OF THE COUNTY WARNING AREA ON TUESDAY AND BRING A MUCH WEAKER
COLD FRONT INTO THE WESTERN SECTIONS OF THE REGION ON WEDNESDAY.
WITH THE CHANGING SOLUTIONS OF THE MODELS...THE CONFIDENCE IN THE
EXTENDED IS NOT HIGH.  THE MOVEMENT OF THE WARM FRONT OVER THE
REGION AS WELL AS THE APPROACHING COLD FRONT BY MID WEEK WILL HAVE
IMPACT ON PCPN FORECAST.  I WILL NOT BE AGGRESSIVE WITH THE PCPN AT
THIS TIME.  I WILL KEEP THE EXTENDED DRY WITH THE EXCEPTION OF
WEDNESDAY WITH THE APPROACHING COLD FRONT.  THIS IS IN GOOD
AGREEMENT WITH THE 12Z HPC GUIDANCE.  ISOLATED AFTN TSTMS COULD
OCCUR ON BOTH MON AND TUES DEPENDING ON THE LOCATION OF THE WARM
FRONT.  WITH THE LARGE DEGREE OF UNCERTAINTY I WILL LEAVE MENTION
OF PCPN AT THIS TIME.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
SHOWERS/TSTORMS MOVG SE FROM LOWER MI ASSOCD WITH SHORTWAVE/COLD
FRONT CONTINUE TO WEAKEN AND DISSIPATE AS THEY MOVE AWAY FROM THE
BETTER INSTABILITY AND LOW LEVEL JET. ONCE WIND BACKS MORE WEST TO
NORTHWEST THEN DIVERGENT FLOW WILL DEVELOP ALONG THE LAKE ERIE
SHORE AND LITTLE CHANCE FOR NEW SHOWERS/STORMS NEAR THE LAKESHORE.
BETTER CHANCE FOR SHOWERS/STORMS TO DEVELOP INLAND DURING THE
MIDDAY AND AFTERNOON HOURS AND AS COLD FRONT SAGS SOUTH TOWARD
CENTRAL OHIO. VFR CONDITIONS WILL PREVAIL AT ALL SITES BUT WILL
MENTION SHOWER VICINITY AT TOL AND CLE THIS MORN AND WILL MENTION
THUNDER VICINITY AT FDY MFD CAK AND YNG THIS AFTRN. ANY CONVECTION
THAT DEVELOPS THIS AFTRN SHOULD SINK SOUTH OF THE FCST AREA BY
LATE AFTRN AND VFR CONDITIONS...PERHAPS SOME LEFTOVER MID AND
HIGH CLOUDS...WILL CONTINUE TNGT.

HIGH PRESSURE TO SPREAD ACROSS THE GREAT LAKES AND E CANADA
THROUGH THE WEEKEND AND VFR CONDITIONS SHOULD CONTINUE. COLD FRONT
WILL BECOME STATIONARY SOMEWHERE ACROSS OHIO VALLEY AND STILL A
SLIGHT CHANCE FOR NEW CONVECTION NEARBY OR A TSTORM COMPLEX FROM
THE WEST...SPECIFICALLY THE WESTERN AND SOUTHERN TAF SITES. RIDGE
SHOULD STRENGTHEN AT SURFACE AND ALOFT BY MONDAY AND DRY WEATHER
EXPECTED ERLY NEXT WEEK ALTHOUGH SOME DAYBREAK HAZE AND FOG
POSSIBLE EACH MORN.

&&

.MARINE...
COLD FRONT AND INCREASING WNW FLOW SHOULD BRING WINDS AND WAVES UP
THIS MORNING. NW FLOW GRADIENT REMAINS RATHER TIGHT OVER THE EASTERN
HALF OF THE LAKE THROUGH THE AFTERNOON BUT I THINK THAT IN GENERAL
THE WINDS AND WAVES WILL START TO DIMINISH BY MID AFTRN. HIGH
PRESSURE WILL SLOWLY MOVE ACROSS THE LAKES THIS WEEKEND WITH A LIGHT
NORTHEAST FLOW MUCH OF THE TIME. MODELS STILL HINTING THAT ANOTHER
WEAK BACKDOOR FRONT MAY DROP SOUTH ACROSS THE LAKES EARLY SUNDAY AND
WILL HAVE TO WATCH TO MAKE SURE NORTHEAST FLOW DOES NOT BECOME
ENHANCED AS ANOTHER SURGE OF HIGH PRESSURE BUILDS SOUTHWARD. RIDGE
ALOFT AND AT SURFACE BUILDS EARLY NEXT WEEK AND LIGHT RETURN SOUTH
FLOW WILL DEVELOP.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM TO 1 PM EDT FRIDAY FOR
     LEZ142>149.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...GARNET
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, Jun 21, 4:58 AM EST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
558 AM EDT THU JUN 21 2007

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-221100-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
558 AM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE THREAT FOR RIP CURRENTS ALONG THE SHORE OF
LAKE ERIE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OUDEMAN

In the hours before

Special weather statement, Jun 21, 12:21 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
121 PM EDT THU JUN 21 2007

PAZ003-211745-
CRAWFORD PA-
121 PM EDT THU JUN 21 2007

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL NEAR MEADVILLE MOVING SOUTHEAST AT 30 MPH.  GUSTY WINDS
LESS THAN 50 MPH AND SMALL HAIL LESS THAN THREE QUARTERS OF AN INCH
IN DIAMETER IS POSSIBLE WITH THIS STORM AS IT MOVES SOUTHEAST.

LOCATIONS IMPACTED BY THIS STORM INCLUDE COCHRANTON... AND GUYS
MILLS.

IF YOU ARE OUTSIDE...TAKE SHELTER UNTIL THIS STORM PASSES.

ASTIFAN

The radar

The Detroit radar (KDTX), 111 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
June 21, 12:50 PM EST
Where
Lucas County, West Toledo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.700, -83.570

A few large limbs were reported down.

Thunderstorm Wind, Erie

When
June 21, 1:15 PM EST
Where
Erie County, Castalia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.400, -82.820

Several trees were reported down.

Thunderstorm Wind, Sandusky

When
June 21, 1:42 PM EST
Where
Sandusky County, Woodville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.450, -83.380

Two trees were reported down.

Hail, Medina

When
June 21, 1:42 PM EST
Where
Medina County, 6 mi WNW of Medina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.163, -81.976

Penny to quarter size hail was observed.

Thunderstorm Wind, Medina

When
June 21, 1:47 PM EST
Where
Medina County, Medina
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.130, -81.870

A trained spotter estimated wind gusts to be at least 60 mph as a severe thunderstorm moved through the area. No damaged was immediately observed with the wind gusts.

Thunderstorm Wind, Sandusky

When
June 21, 1:55 PM EST
Where
Sandusky County, Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.350, -83.120

Several large limbs were reported down.

Thunderstorm Wind, Summit

When
June 21, 2:12 PM EST
Where
Summit County, Fairlawn
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.120, -81.580

A trained spotter estimated wind gusts to be around 65 mph as a severe thunderstorm moved through the area. No damage was observed with the wind gusts.

Hail, Summit

When
June 21, 2:35 PM EST
Where
Summit County, Richfield
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.230, -81.630

Penny size hail was reported in Richfield.

Hail, Stark

When
June 21, 2:35 PM EST
Where
Stark County, North Canton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.870, -81.400

Penny to quarter size hail was observed.

Thunderstorm Wind, Portage

When
June 21, 2:50 PM EST to 3:00 PM EST
Where
Portage County, Kent to Ravenna
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.150, -81.350

Several trees and large limbs were reported down from Kent to Ravenna.

Hail, Wyandot

When
June 21, 4:05 PM EST
Where
Wyandot County, Nevada
Measured
0.75 in hail
Reported by
Post Office
Coordinates
40.820, -83.130

Penny size hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43982, 43931, 43909, 43981, 43903, 43924, 43983, 43906, 43984, 43932, 43985.